MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION CAROTID GUIDING SHEATH; INTRODUCER CATHETER

TERUMO MEDICAL CORPORATION CAROTID GUIDING SHEATH; INTRODUCER CATHETER
Catalog Number RSC01
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/09/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The sheath and guidewire were returned to the manufacturing facility for evaluation.The tuohy valve subassembly was replaced with a 3rd party device.The sheath was noticed to be in 3 pieces.The broken end of section 1 was noticed to be stretched and jagged.The inner layer was also noticed to be stretched.Additionally, the sheath was noticed to have heavy scraping.There were signs of stretching on the sheath as well.The broken end on section 2 was noticed to be stretched, wrinkled and jagged.There was a huge kink in the middle of section 2; and the distal end of section 2 and proximal end of section 3 were noticed to be clamped.These appeared to have occurred while extracting the sheath after cut down.The guidewire distal end was noticed to be stuck within the sheath section 3 and the remaining portion of the guidewire was noticed to be sheared off, possibly during extraction of the sheath after cut down.An evaluation of the retention samples from the reported lot as well as the surrounding lots was conducted.A visual examination revealed no defects.Dimensional and functional testing confirmed the products met manufacturing specification.A review of the device history record was conducted with no relevant findings.A search of the complaint handling database confirmed there have been no previous reports for the reported product code/lot number combination.There is no evidence that this event was related to a device defect or malfunction.The exact cause of the reported event cannot be determined based on the available information, the appearance of the involved sample is most consistent with having been stretched to the point of separating both the inner and outer layers.It is likely that the device may have become snagged on heavy calcification, causing the clinician to pull on the device resulting in the separation of the sheath.The device labeling does address the potential for such an event in the instructions-for-use (ifu) with statements such as the following: "advance or withdraw the sheath slowly.If resistance is met, do not advance or withdraw the sheath until the cause of resistance has been determined." all available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported that the sheath unraveled during a procedure.Follow up communication with the user facility confirmed the following information: the patient underwent a right lower extremity angiogram with popliteal and tibial angioplasty for gangrene of right foot; during the case the sheath was advanced from the left common femoral artery access up and over into the right sfa in order to cross the occluded popliteal artery; when the angioplasties were completed, the surgeon attempted to remove the 6x90cm sheath over the wire which consisted of a 0.014 wire in the anterior tibial artery; initially the sheath was able to be pulled back, however, with additional pulling over the wire resistance was felt and the sheath began to unravel; further movement was stopped and the vessel was checked under fluoroscopy, it was identified that the sheath was unraveling over the aortic bifurcation; in addition to fluoroscopy, the pre-operative cta was evaluated and no significant narrowing in the iliacs or right sfa were found to explain why the sheath was caught; concerned that further pulling to remove the sheath would result in the sheath coming apart in the aorta, iliac or sfa or that the unraveled sheath may injure the aorta at the bifurcation, the surgery team opted to do a cut down to extract the sheath; during the cut down circumferential control proximally in the distal external iliac artery and distally at the level of the distal common femoral artery was obtained; a transverse arteriotomy was done and the sheath was identified in the vessel; the sheath was able to be pulled up and was then transected as was the guidewire that was going through the sheath; the distal aspect of the sheath and the guidewire were easily removed; the proximal aspect of the guidewire was clamped so as not to lose it and then under fluoroscopy the proximal portion of the sheath was removed, as it was removed it came out unraveled with the casing still intact; the casing was transected outside of the body and the sheath removed over the guidewire; the mid-portion was also then removed from the right femoral and full removal of the sheath was done in 3 pieces; the balloon angioplasty was successfully completed; the sheath failure occurred during the removal process; the procedure was successfully completed; and the patient made a full recovery and was discharged 10 days later.A medwatch report was received for the above event.

Brand Name
CAROTID GUIDING SHEATH
Common Device Name
INTRODUCER CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
MDR Report Key5654046
Report Number1118880-2016-00166
Device Sequence Number18912537
Product Code DYB
UDI-Device Identifier00389701006796
UDI-Public00389701006796
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K052185
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Pharmacist
Type of Report Initial
Report Date (Section B) 05/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2017
Device Catalogue NumberRSC01
Device Lot NumberTE08
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2016
Initial Report FDA Received Date05/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SPARTACORE WIRE
Outcome Attributed to Adverse Event Other;
Patient Age68 YR
Patient Weight57